News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Gynecology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Gynecology Answers List

Forum Name: Gynecology

Question: Irregular menstruation since menarch


 michiganliving - Tue Feb 28, 2006 4:40 pm

Hello, I am a soon to be 26 year old female that lives in Michigan. I have had my period for over a month now and I am rather concerned. My periods have never been regular, I tend to go a few months with no period and then get one that normally lasts about 4 days followed by a few months of no bleeding or just some spotting. I have never had my period for more than one week. Is this something normal or should I be scared?
 Dr. Tamer Fouad - Sun Mar 05, 2006 4:00 am

User avatar Hello,

Irregular menstruation can be caused by many conditions. Since this has been happening to you ever since menarche I advise you to have it checked by a gynecologist, if you already haven't done so.

Causes in general include pregnancy, ectopic pregnancy (especially if you have had a tubal ligation), use of hormonal birth control methods (such as birth control pills or hormonal injections or implants), recently stopping birth control pills or breast-feeding.

Other causes such as rapid weight loss, obesity, excessive exercise or participation in endurance sports, menopause, severe stress or lifestyle change, use of certain medications and hormone imbalance.

Other, more serious causes of missed periods include tumors, pituitary disorders, and other glandular problems involving the ovaries, thyroid, or adrenal glands. These problems are rare.

Usually if the period is late and the woman is not pregnant, the cause is hormonal--she is not ovulating regularly for some reason. Weight changes and stress levels can disrupt the menstrual cycle; so can being peri-menopausal, taking some medications, and engaging in heavy exercise.


Best regards.

References:
==========
1. Jonathan S. Berek: Novak's Gynecology, 13th ed. Lippincott Williams & Wilkins, 2002.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here